Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

199 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Using tampon for bad odour and noticed traces of blood. What could be the problem?

Answered by
Dr.
Dr. Aarti Abraham

OBGYN

Practicing since :1998

Answered : 6011 Questions

default
Posted on Fri, 29 Nov 2013 in Women's Health
Question: I have had an odor in my female area for over 5 years. I have had to use a tampon everyday since in order to address the odor. Recently, I noticed that when I change tampons, there are traces of blood on the tampon. This has occurred for over 3-4 months.
doctor
Answered by Dr. Aarti Abraham 10 minutes later
Brief Answer: INFECTION / ATROPHIC VAGINITIS LIKELY. Detailed Answer: Hello Thanks for your query. There is a very strong possibility that you are having a pelvic infection. The odour is very strongly suggestive of that, and substantiating symptoms would be - pain in abdomen, itching, painful intercourse, vaginal discharge etc. Let me know if you are having any of these. Even if not, the characteristic odour in itself should be investigated. For a patient walking into my clinic, I would recommend a thorough per vaginum and per speculum examination, and a vaginal swab to diagnose the specific organism causing the infection. According to the results, antibiotic therapy should be initiated. Also, another strong possibility is that you are 44, and around peri menopause ( transitional changes, which can begin in your body some time ahead of actual menopause ). During this period, the body's hormones fluctuate rapidly, leading to disturbances in the pH of the vagina. Also, the vaginal mucosa and uterine lining become quite fragile, delicate, prone to easy breakability and thus hosting infections easily. This could explain the mild spotting seen on your tampon ( atrophic vaginitis and atrophic endometritis - due to extreme thinning of the lining membranes ). Perimenopause in itself can lead to erratic spotting - often anxiety, stress, weight gain, hypothyroidism, endometrial hyperplasia , travelling and erratic sleep and diet - can exacerbate these issues. Please have a gynecological examination ( per vaginum and per speculum ) , a vaginal swab test, pelvic ultrasound, blood tests ( FSH, LH, TSH ) , urine examination . This would yield a definitive diagnosis. As general pointers - Wear cotton non allergic undergarments. Avoid keeping the private parts damp and wet. Do not douche / clean / rub / rinse vigorously. Use plain lukewarm water for cleaning, instead of medicated soaps / perfumes / cleansers . Have a balanced diet and regular exercise in moderation. Take care. Please feel free to ask for further clarifications.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Lab Tests

Recent questions on  Hypothyroidism

doctor1 MD

Hi, I have had a fluttery feeling in my throat off and on for a couple of weeks and /or palpitations.Also a sensation that there is something in there or in my upper chest. Heart rate is regular, no other symptoms. I am hypothyroid for many years. It is not severe, just bothers me and I worry what it is.

doctor1 MD

I am 32, 5'3" tall, 128 lbs. I've been feeling light-headed and nauseated lately and have been suffering from constipation. I have a bowel movement maybe every three days, and that's with encouragement from prunes or an herbal laxative tea. I also have a very slow metabolism - I consume on the order of 1500-1800 calories a day (I keep a food diary for 2 weeks about every 6 months to make sure I'm on track), but I work out 10-15 hours a week. Hard. Here's my history:

I have hypothyroidism and am on synthroid (50 ug). I'm a Manager/Scientist during the day, but I teach fitness classes as a second job. I exercise quite a bit: I teach kickboxing, sports conditioning, and weighlifting. I'm starting up a bootcamp (once a week) next month. I also race triathlons, so I swim (2500 yds 3 times a week on average), run (6-10 miles 2 times a week on average) and bike (40-60 miles in the Spring-Fall 1.5 times a week; Spin 1+ hours 3 times a week in the Winter). My diet is very healthy. I make most of my meals at home. On a typical day, I eat a hard boiled egg and an orange for breakfast. I have hot organic apple cider with apple cider vinegar (a naturopathic treatment for hypothyroidism) in the morning. I'll have a cup of coffee or a cup of tea later in the day, maybe a second but not usually. I have a yogurt (Activia), usually as a mid-morning snack. Lunch is usually a vegetable - today I had 2 cups of cabbage sauteed in cajun seasoning and coconut oil (another naturopathic remedy for hypothyroidism). I have a piece of fruit in the afternoon, usually an apple. I keep nuts, dried fruit and lean beef jerkey in my cabinet in case I get hungry during the day. I usually do. Dinner is usually 4 oz of protein (fish, chicken or lean beef), at least 2 cups of vegetables, and some fruit for dessert. I cook all of my food in coconut oil. I make my own sugar-free dark chocolate with nuts or organic almond butter, and I'll have one of those for dessert. Some nights, I'll add a spoonful (or two) of almond or cashew butter. Sometimes I'll sneak in a cookie or some nuts. I'm not much of a drinker, maybe 2-3 glasses of wine or beers a week. I drink at least 56 oz of water a day, in addition to the coffee/tea, and what I drink when I work out. I recently lost about 10 lbs on the HCG diet - 10 lbs I'd been trying to lose for the last 10 years. I have a very difficult time maintaining my weight. I thought that the synthroid would solve that, but it hasn't. I don't understand why I'm constipated. The constipation seems to be worse now than ever before. I strain to go, and when I do, it's usually dense, dark, and very hard to pass. Once every three days can't be right. I used to be pretty regular (1x a day). I get a lot of fiber, I exercise, I drink a lot of water. I don't like resorting to the herbal laxative tea. The only other medication I'm on is a very low dose birth control pill, but I've been on oral contraceptives since I was 18, and on this particular one for 2 years. The rest of my medical history is pretty boring - I've had a few athletic injuries and appropriate surgeries, a concussion or two, and I have fibroids that the GYN keeps an eye on. Oh, and I tend to skip menstrual cycles. So what's with the constipation and slow metabolism?

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...